MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-4-12-3D
Medical Device Problem Codes Stretched (1601); Separation Failure (2547); Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that would not detach with the instant detacher and was damaged within the mi crocatheter during manual detachment.The patient was being treated for an unruptured saccular aneurysm of the middle cerebral artery.The aneurysm max diameter was 5mm and the neck diameter was 3mm.Blood flow was normal and vessel tortuosity was minimal.It was reported that the device was prepared according to the instructions for use (ifu).There was resistance in the distal end of the catheter.Then, when the surgeon tried to deploy the coil and it would not detach using the instant detacher.Detachment with the instant detacher was attempted twice with one instant detacher, then detachment with a second detacher was attempted 3-4 times which was also unsuccessful.Manual detachment was attempted 2-3 times and the coil was stretched and broke within the microcatheter.The whole system was removed and replaced and the procedure was completed without further issue.There was no harm or injury to the patient.
 
Event or Problem Description
Additional information received from a healthcare provider (hcp), via a manufacturing representative (rep), indicated the coil broke inside the microcatheter, and the catheter was damaged from the event as well.It was noted the coil did push out of the sheath smoothly.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
D10.Device available, return date - additional information g4.Date manufacturer received - additional information g7.Type of report - additional information h2.Follow-up type - additional information h3.Device evaluation, device returned - additional information h6.Evaluation codes - additional information, device evaluation h10.Additional manufacturer narrative - additional information, device evaluation the axium pushwire was returned for analysis with implant coil detached and missing.The implant coil was not returned.In addition, the instant detacher was not returned for analysis.The axium pushwire actuator interface was found detached (loose) from within the coupler tube.The axium pushwire was found broken at the break indicator with the release wire separated from the actuator interface.The coin was found retracted from the lumen stop with the shield coil broken.The coin was found visually acceptable with no signs of damage.The retainer ring appears to be damaged (ovalized/crushed) and the inner diameter could not be reliably measured.The outer jacket was then removed.Articulation and liveliness tests could not be performed given there is no implant or no release wire in place.Based on the device analysis and reported information, the report of ¿premature detach from non-detach¿ was confirmed.The implant coil was found detached and the pushwire was found broken.There appears to have been an attempt to detach the implant utilizing the instant detacher and the manual detachment method.There is evidence that the instant detacher used by the physician engaged or pulled on the actuator interface.It is likely the release wire separation from the actuator interface caused the device to not detach.The damage to the shield coil could have contributed towards the non-detachment if the shield coil became entangled on the proximal end of the implant coil.The cause of the break on the release wire and shield coil could not be determined.The damage found to the retainer ring (ovalized/crushed) is the likely cause of the pre-mature detachment.It is likely the damage occurred during the attempt to advance/retract the device against the reported resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
BARE AXIUM 3D COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10106583
Report Number2029214-2020-00511
Device Sequence Number3234248
Product Code KRD
UDI-Device Identifier00847536017641
UDI-Public00847536017641
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2022
Device Model NumberQC-4-12-3D
Device Catalogue NumberQC-4-12-3D
Device Lot NumberA839915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2020
Initial Date Received by Manufacturer 05/27/2020
Supplement Date Received by Manufacturer06/04/2020
07/05/2020
Initial Report FDA Received Date06/01/2020
Supplement Report FDA Received Date06/11/2020
07/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1